Article Text

PDF
Cardiac death in a patient with adult-onset Still’s disease treated with the interleukin 1 receptor inhibitor anakinra
  1. Pedro J Ruiz1,
  2. Eliezer Masliah2,
  3. Taylor A Doherty3,
  4. Ai Quach3,
  5. Gary S Firestein1
  1. 1Division of Rheumatology, Allergy, and Immunology, University of California at San Diego School of Medicine, La Jolla, California, USA
  2. 2Department of Pathology, University of California at San Diego School of Medicine, La Jolla, California, USA
  3. 3Department of Medicine, University of California at San Diego School of Medicine, La Jolla, California, USA
  1. Correspondence to:
    Dr Pedro J Ruiz
    Division of Rheumatology, Allergy, and Immunology, 9500 Gilman Drive, La Jolla, CA, 92093-0656, USA; pjruiz{at}ucsd.edu

Statistics from Altmetric.com

We report a case of adult-onset Still’s disease (AOSD) with rapid deterioration of cardiac function when treated with recombinant human interleukin (IL) 1 receptor antagonist. Pro-inflammatory cytokines such as IL 1 and tumour necrosis factor (TNF) have been implicated in the pathogenesis of cardiac dysfunction, partly because of their negative inotropic activities in vitro and in vivo.1–3 This concept led to clinical trials evaluating the utility of TNF inhibitors in patients with congestive heart failure. Surprisingly, TNF blockade considerably increased the incidence of cardiac death. On the basis of these observations, TNF inhibitors are usually discontinued in patients with cardiac dysfunction.4,5 However, there is no information on the risks of other cytokine inhibitors.

A 29-year-old woman with a 4-year history …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.